The Canadian singer revealed in a video on Friday that he suffers from partial facial paralysis due to a disease called Ramsay Hunt syndrome, from the chicken pox and shingles family.
“I have this syndrome called Ramsay Hunt, it comes from a virus that attacks the nerves in my ear and my face.” Singer Justin Bieber released a video on Friday explaining to his fans why he has to cancel concerts.
In question, therefore, this syndrome of Ramsay Hunt, from which he suffers, and which paralyzes part of his face. What is it about?
What is that?
This paralysis is caused by a varicella-zoster virus, responsible for the two diseases of the same name. This infection, also called herpes zoster oticus is “auricular shingles associated with peripheral facial nerve palsy, often accompanied by other cranial nerve damage,” the Rare Diseases and Orphan Drugs Portal points out. It is accompanied by a “vesicular eruption of the ear flap”, also indicates the sciencedirect site.
Besides facial paralysis and rash in the ear, this syndrome can cause dizziness and slurred speech.
We see in the video published by Justin Bieber that he speaks very slowly and cannot blink with both eyes. “I can’t smile on this side, part of my face is paralyzed,” says the Canadian singer.
Where does this virus come from?
This is a reactivation of chickenpox. “After a chickenpox infection, the virus can remain in the body and remain inactive for years,” says Dr. Babak Azizzadeh, plastic surgeon and facial reconstructor and director of the Facial Paralysis Institute in Los Angeles. wall street journal.
“In a small percentage of people the virus can be reactivated. Most of the time it is reactivated and people get shingles. But in some people it is Ramsay Hunt syndrome that occurs.”
This disease is relatively rare, affecting only 5 in 100,000 people each year. It was the American neurologist James Ramsay Hunt (1872-1937), an army officer during the First World War, who gave his name to this virus.
How is this treated?
The syndrome is treated with antiviral drugs and corticosteroids, says the National Library of Medicine. According to the director of the facial nerve disorders program at the Pacific Neuroscience Institute in Santa Monica, quoted by the wall street journala “high dose of steroids for 10-14 days” may be associated with antiviral drugs.